Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 373, NWS Birmingham, AL

July 13, 2011Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 13, 2011, 3:09 PM CDT for Jefferson County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2011, 3:09 PM CDT (20:09 UTC)
Expired
Jul 13, 2011, 3:45 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:20 PM CDTHAIL 12 S Sylvan Springs, ALHAIL UP TO QUARTER SIZE REPORTED JUST SOUTH OF SYLVAN SPRINGS. WINDS OF 50 MPH ESTIMATED AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS54 KBMX 132009
SVRBMX
ALC073-132045-
/O.NEW.KBMX.SV.W.0373.110713T2009Z-110713T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT WED JUL 13 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEFFERSON COUNTY IN ALABAMA...

* UNTIL 345 PM CDT

* AT 306 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SYLVAN
  SPRINGS...OR 8 MILES NORTHWEST OF HUEYTOWN...AND MOVING SOUTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUEYTOWN...FAIRFIELD...BESSEMER...HOMEWOOD...VESTAVIA HILLS...
  ADAMSVILLE...MAYTOWN AND SYLVAN SPRINGS.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 252 THROUGH 261...
INTERSTATE 459 EXIT NUMBERS 1 THROUGH 19...
INTERSTATE 20 EXIT NUMBERS 104 THROUGH 125...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3344 8672 3325 8705 3327 8707 3328 8707
      3328 8708 3347 8732 3364 8693
TIME...MOT...LOC 2009Z 316DEG 21KT 3350 8709

$$
1 follow-up statement
157 
WWUS54 KBMX 132026
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT WED JUL 13 2011

ALC073-132045-
/O.CON.KBMX.SV.W.0373.000000T0000Z-110713T2045Z/
JEFFERSON AL-
326 PM CDT WED JUL 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
JEFFERSON COUNTY UNTIL 345 PM CDT...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HUEYTOWN...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  HUEYTOWN...FAIRFIELD...BESSEMER...VESTAVIA HILLS...HOMEWOOD...NORTH
  JOHNS...ENSLEY...BRIGHTON AND MADISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3344 8672 3325 8705 3327 8707 3328 8707
      3328 8708 3347 8732 3364 8693
TIME...MOT...LOC 2025Z 316DEG 21KT 3345 8704

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:38 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 13, 12:38 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 PM CDT WED JUL 13 2011

.UPDATE...FOR MORNING TRENDS AND 18Z AVIATION.

&&

.DISCUSSION...

NO CHANGES NEEDED TO THE FORECAST THIS MORNING. HOT AND MUGGY
AGAIN TODAY WITH A FEW ISOLATED THUNDERSTORMS ALREADY DEVELOPING.
THERE IS NOTICEABLE BOUNDARY MOVING IN FROM THE NORTH THAT COULD
PRODUCE MORE WIDESPREAD COVERAGE IN THE NORTHWESTERN COUNTIES
ALONG WITH APPROACHING SHORTWAVE. WILL SEE HOW THINGS DEVELOP BUT
CURRENT 50 POP LOOKS GOOD AT THE MOMENT.

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS FOR TODAY AS THE UPPER RIDGE
HAS SHIFTED BACK TO THE PLAINS STATES AS AN UPPER TROUGH
APPROACHES THE DEEP SOUTH. PRECIPITATION COVERAGE WILL DECREASE
TONIGHT WITH SOME PATCHY BR POSSIBLE. OTHERWISE VFR CONDITIONS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88
Hazardous weather outlook, Jul 13, 1:21 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT WED JUL 13 2011

ALZ011>015-017>050-141822-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
121 PM CDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON THROUGH 8 PM...
WITH DAMAGING WINDS AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 1:50 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CDT WED JUL 13 2011

ALZ022-131915-
PICKENS AL-
150 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PICKENS COUNTY UNTIL 215
PM CDT...

AT 145 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR REFORM...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GORDO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3328 8784 3323 8798 3339 8804 3345 8791
TIME...MOT...LOC 1850Z 336DEG 12KT 3336 8795

61
Special weather statement, Jul 13, 2:25 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT WED JUL 13 2011

ALZ013-132000-
FAYETTE AL-
225 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FAYETTE COUNTY UNTIL 300
PM CDT...

AT 222 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BERRY...OR 14 MILES SOUTH OF CARBON HILL...MOVING
SOUTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BOLEY SPRINGS...
  BERRY...
  BANKSTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3378 8768 3380 8755 3374 8753 3370 8753
      3369 8751 3361 8748 3361 8771
TIME...MOT...LOC 1925Z 015DEG 8KT 3370 8759

61
Special weather statement, Jul 13, 2:30 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT WED JUL 13 2011

ALZ014-132000-
WINSTON AL-
230 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WINSTON COUNTY UNTIL 300
PM CDT...

AT 228 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHBANK TO HELICON...AND
MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ARLEY...
  ASHBANK...
  POPLAR SPRINGS...
  FALLS CITY...
  MCDOWELL CAMP GROUNDS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3423 8711 3402 8711 3399 8738 3400 8760
      3404 8761
TIME...MOT...LOC 1931Z 352DEG 5KT 3401 8750 3413 8713

61
Special weather statement, Jul 13, 2:41 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT WED JUL 13 2011

ALZ023-132015-
TUSCALOOSA AL-
241 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA COUNTY UNTIL
315 PM CDT...

AT 237 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MCFARLAND MALL...OR 9 MILES SOUTH OF HOLT...MOVING
SOUTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DUNCANVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3301 8739 3301 8755 3317 8753 3317 8738
TIME...MOT...LOC 1942Z 357DEG 9KT 3311 8746

61
Special weather statement, Jul 13, 2:45 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT WED JUL 13 2011

ALZ024-025-132015-
JEFFERSON AL-SHELBY AL-
245 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY AND EASTERN
JEFFERSON COUNTIES UNTIL 315 PM CDT...

AT 241 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BARBER MOTORSPORTS PARK...OR NEAR LEEDS.  THIS
STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LEEDS...
  VANDIVER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3354 8649 3345 8649 3346 8664 3357 8665
TIME...MOT...LOC 1945Z 277DEG 0KT 3352 8661

61
Special weather statement, Jul 13, 2:56 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT WED JUL 13 2011

ALZ026-132030-
ST. CLAIR AL-
256 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
330 PM CDT...

AT 255 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHVILLE TO ARGO...AND
MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ODENVILLE...
  MOODY...
  MARGARET...
  BRANCHVILLE...
  BALD ROCK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3370 8617 3370 8619 3368 8621 3366 8617
      3362 8617 3355 8654 3365 8654 3366 8652
      3373 8652 3391 8618
TIME...MOT...LOC 1957Z 002DEG 8KT 3385 8623 3367 8651

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:06 PM CDTSpecial Weather StatementBMXBibb39 min
Jul 12, 7:27 PM CDTSpecial Weather StatementBMXHale33 min
Jul 12, 7:50 PM CDTSpecial Weather StatementBMXLowndes25 min
Jul 13, 1:18 PM CDTSpecial Weather StatementBMXTuscaloosa27 min
Jul 13, 1:50 PM CDTSpecial Weather StatementBMXPickens25 min
Jul 13, 2:25 PM CDTSpecial Weather StatementBMXFayette35 min
Jul 13, 2:30 PM CDTSpecial Weather StatementBMXWinston30 min
Jul 13, 2:41 PM CDTSpecial Weather StatementBMXTuscaloosa34 min
Jul 13, 2:45 PM CDTSpecial Weather StatementBMXShelby30 min
Jul 13, 2:56 PM CDTSpecial Weather StatementBMXSt. Clair34 min
Jul 13, 3:38 PM CDTAreal Flood AdvisoryBMXJefferson112 min
Jul 13, 3:46 PM CDTSpecial Weather StatementBMXMacon44 min
Jul 13, 4:12 PM CDTSpecial Weather StatementBMXSumter33 min
Jul 13, 4:15 PM CDTSpecial Weather StatementBMXLamar30 min
Jul 13, 4:37 PM CDTSpecial Weather StatementBMXMarengo23 min
Jul 13, 5:15 PM CDTSpecial Weather StatementBMXDallas30 min
Jul 13, 5:19 PM CDTSpecial Weather StatementBMXElmore26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.